Heavy Snow, Manistee
- When
- March 2, 5:00 PM EST to March 3, 12:00 PM EST
- Where
- Manistee forecast zone
- Property damage
- $350,000
- Reported by
- Public
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
One of the highest-impact snowstorms in recent memory pounded Northern Michigan on the night of the 2nd. Low pressure tracked from Missouri, to southern Lower Michigan, and on to eastern Canada, while rapidly strengthening.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
One of the highest-impact snowstorms in recent memory pounded Northern Michigan on the night of the 2nd. Low pressure tracked from Missouri, to southern Lower Michigan, and on to eastern Canada, while rapidly strengthening. Precipitation surged northward into the region on the evening of the 2nd. This was primarily snow, except in parts of east central Lower Michigan (especially near Lake Huron), where temperatures were mild enough for rain. Snow wound down on the morning of the 3rd, and though somewhat blustery winds occurred behind the system on the 3rd, blowing snow was limited because the snowfall was so wet.|Snow totals ranged from 6 to 14 inches across most of Northern Michigan. Higher amounts fell near and west of Grand Traverse Bay, with a maximum amount of 20 inches near Lake Ann. With relatively warm temperatures, the snow was very wet; Traverse City saw around a foot of snow during the night, with a low temperature of 33 degrees. The snow stuck to everything, with the weight of the snow downing many, many trees and power lines. Power outages were widespread, with an outright majority of Northern Michigan residents losing power at some time during or after the storm. In Benzie County, 95 percent of residents lost power. Outages lasted up to a week in some spots. Great Lakes Energy described it as the worst snowstorm (in regards to power outages) in 30 years. A number of counties and communities opened shelters to aid those without power or heat. Also included in the tree damage was substantial damage to fruit trees in the Grand Traverse Bay region, particularly cherry trees. In Corwith Township in Otsego County, the weight of snow caused the roof of the former township hall to collapse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 2, 4:01 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EST FRI MAR 2 2012
.SYNOPSIS...
ISSUED AT 356 PM EST FRI MAR 2 2012
LOW PRESSURE WILL RAPIDLY STRENGTHEN AND CROSS LOWER MICHIGAN AND
LAKE HURON TONIGHT...BRINGING SIGNIFICANT SNOWFALL TO MUCH OF
NORTHERN MICHIGAN. SNOWFALL AMOUNTS WILL BE LIGHTER NEAR THE LAKE
HURON LAKESHORE TOWARD SAGINAW BAY...WHERE RAIN MAY MIX IN AT TIMES
TONIGHT. TEMPERATURES WILL TURN MUCH COLDER BEHIND THIS SYSTEM
SATURDAY...WITH LAKE EFFECT SNOWS SATURDAY INTO SUNDAY FOR NORTHWEST
LOWER AND EASTERN UPPER MICHIGAN. UNSEASONABLY MILD WEATHER WILL
RETURN TUESDAY...WITH SEVERAL DAYS OF HIGH TEMPERATURES IN THE 40S
EXPECTED. RAIN MAY THREATEN NEXT THURSDAY OR FRIDAY.
LOW PRESSURE WILL RAPIDLY STRENGTHEN AND CROSS LOWER MICHIGAN AND
LAKE HURON TONIGHT...BRINGING SIGNIFICANT SNOWFALL TO MUCH OF
NORTHERN MICHIGAN. SNOWFALL AMOUNTS WILL BE LIGHTER NEAR THE LAKE
HURON LAKESHORE TOWARD SAGINAW BAY...WHERE RAIN MAY MIX IN AT TIMES
TONIGHT. TEMPERATURES WILL TURN MUCH COLDER BEHIND THIS SYSTEM
SATURDAY...WITH LAKE EFFECT SNOWS SATURDAY INTO SUNDAY FOR NORTHWEST
LOWER AND EASTERN UPPER MICHIGAN. UNSEASONABLY MILD WEATHER WILL
RETURN TUESDAY...WITH SEVERAL DAYS OF HIGH TEMPERATURES IN THE 40S
EXPECTED. RAIN MAY THREATEN NEXT THURSDAY OR FRIDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 356 PM EST FRI MAR 2 2012
992MB SURFACE LOW OVER SOUTHERN ILLINOIS AT 18Z...HAS BEEN MAKING
STEADY PROGRESS NORTHEAST SINCE THIS MORNING TOWARD A LARGE AREA OF
4-5MB/3H PRESSURE FALLS ACROSS EASTERN ILLINOIS/INDIANA/SOUTHWEST
LOWER MICHIGAN. WATER VAPOR IMAGERY SHOWS PARENT SHORT WAVE TROUGH
MOVING INTO WESTERN MISSOURI...WITH PRECIPITATION SPREADING
NORTHEAST AHEAD OF IT. MIXED RAIN/SNOW HAS ALREADY REACHED INTO
NORTHERN LOWER MICHIGAN (WITH A NICE SNOWFALL ALREADY OUT THE
WINDOW)...WITH A BAND OF SNOWFALL WITHIN A DEFORMATION AXIS
ACROSS EASTERN IOWA/SOUTHWEST WISCONSIN ALONG BACKSIDE OF 700MB
TROUGH AXIS ALONG MISSISSIPPI RIVER. TEMPERATURES HAVE CLIMBED
INTO THE MID 30S ACROSS EASTERN UPPER AND HIGHER TERRAIN OF
NORTHERN LOWER...WITH MID-UPPER 30S WEST OF US-131 AND IN THE
SOUTHEAST ZONES NEAR SAGINAW BAY.
SURFACE LOW EXPECTED TO CONTINUE TO DEEPEN AS IT LIFTS ACROSS
SOUTHERN LOWER MICHIGAN TONIGHT...AND ACROSS LAKE HURON OVERNIGHT.
EXACT TRACK WILL HAVE A SIGNIFICANT IMPACT ON PRECIPITATION TYPE
(MORE ON THAT IN A MINUTE). STRONG FORCING OVERSPREADS THE FORECAST
AREA THIS EVENING (ISENTROPIC ASCENT/UPPER DIVERGENCE BENEATH BIT OF
A COUPLED JET STRUCTURE/INCREASING FRONTOGENESIS AROUND NORTH SIDE
OF DEEPENING CYCLONIC CIRCULATION). PRECIPITATION SHOULD BE COMING
FAST AND FURIOUS THIS EVENING...NOT OFTEN WE GET A DEEPENING SYSTEM
PRACTICALLY OVERHEAD SO DYNAMIC FORCING SHOULD BE QUITE GOOD. NICE
SURGE OF MOISTURE AS WELL WITH PRECIPITABLE WATER VALUES OVER AN
INCH BEING INJECTED INTO THE WARM SECTOR OF THIS SYSTEM. LIQUID QPF
VALUES OF 0.50-1.00 INCH PROBABLE...HPC PROBABILISTIC QPF FORECASTS
INDICATING GREATER THAN 50 PERCENT CHANCE FOR GREATER THAN 0.75
INCH/6H LIQUID PRECIPITATION ACROSS NORTHWEST LOWER. SNOW RATIOS
WILL BE ON THE LOW/HEAVIER SIDE...THOUGH THERE WILL LIKELY BE AN
EAST-WEST GRADIENT IN SNOW-LIQUID RATIO WHERE VALUES OVER NORTHEAST
LOWER MAY BE MORE IN THE 5:1-10:1 RANGE. THINK THE SWEET SPOT
BETWEEN QPF AND HIGHER SNOW RATIOS WILL BE ACROSS NORTHWEST LOWER
INTO FAR EASTERN UPPER...WHERE SNOW TOTALS THROUGH DAYBREAK SATURDAY
IN EXCESS OF A FOOT APPEAR TO BE IN THE CARDS. AS SURFACE LOW
DEEPENS THIS EVENING WINDS WILL CRANK UP FROM THE NORTHEAST AND
EVENTUALLY NORTH/NORTHWEST...GUSTS OF 30-40 MPH EXPECTED LEADING TO
WIDESPREAD BLOWING/DRIFTING SNOW AND NEAR BLIZZARD CONDITIONS.
MEANWHILE...PRECIP TYPE FOR NORTHEAST LOWER WILL BE VERY SENSITIVE
TO TRACK OF SURFACE LOW AND ASSOCIATED LOW LEVEL WARM AXIS...WITH
CONCERNS THAT THE TRACK WILL BE SUFFICIENTLY CLOSE TO THE LAKE HURON
SHORELINE (OR EVEN A BIT INLAND) THAT RAIN MAY BECOME A BIGGER
PLAYER. HAVE TO DRAW THE LINE SOMEWHERE...SO DECIDED TO PLAY WITH
THE IDEA OF A PERIOD OF JUST RAIN ALONG THE LAKE HURON SHORELINE
COUNTIES FROM ALPENA SOUTH TO ARENAC COUNTY...AND CUTTING SNOW
ACCUMULATIONS DOWN TO 1-3 INCHES FROM GLADWIN UP TO ALCONA
COUNTIES. GIVEN THE RANGE OF POSSIBILITIES...THINKING IT'S MORE
LIKELY THAT DEEPENING SYSTEM WILL GET PULLED A BIT FARTHER WEST
(TALKING PROBABLY A 30 MILE DIFFERENCE BETWEEN GETTING THREE-
QUARTERS OF AN INCH OF RAIN AND 8 INCHES OF HEAVY...WET SNOW.)
ALPENA COUNTY MAY BE RIGHT ON THE EDGE...AND CURRENT FORECAST WILL
HAVE A TIGHT SNOWFALL GRADIENT FROM WEST TO EAST ACROSS THE COUNTY.
ALL THAT BEING SAID...WILL PLAY THE PROBABILITIES AND CHANGE
HEADLINES FOR GLADWIN/ARENAC/IOSCO/ALCONA COUNTIES TO A WINTER
WEATHER ADVISORY FOR TONIGHT. WINTER STORM WARNING WILL REMAIN
INTACT FOR REST OF NORTHERN LOWER AND EASTERN UPPER
MICHIGAN.
BY SATURDAY...STORM SYSTEM WILL PULL EAST OF THE UPPER GREAT
LAKES...BUT STILL EXPECT A RATHER SUBSTANTIAL AREA OF SNOW WRAPPING
BACK INTO NORTHERN MICHIGAN...CERTAINLY NOT AS INTENSE AS WHAT IS
EXPECTED TONIGHT BUT WILL STILL ADD ON A FEW MORE INCHES ACROSS
EASTERN UPPER AND PARTS OF NORTHWEST LOWER (WHERE A BIT MORE OF A
LAKE COMPONENT WILL KICK IN LATER IN THE DAY). WINDS WILL CONTINUE
TO BE GUSTY AS GRADIENT REMAINS TIGHT ON THE BACKSIDE OF THE
DEPARTING SURFACE LOW...AND INCREASING LOW LEVEL COLD ADVECTION WILL
AID IN LOW LEVEL MOMENTUM TRANSPORT.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 356 PM EST FRI MAR 2 2012
SATURDAY NIGHT...THE SRN MI WINTER STORM SYSTEM WILL EXIT EAST OF
LAKE HURON...WITH CYCLONIC FLOW AND UPPER TROUGHING LINGERING OVER
THE NRN LAKES. LAKE EFFECTS WILL BECOME THE MAIN INFLUENCE OVER THE
WRN LAKES INTO SUNDAY...AS 850MB TEMPS ARND -14C GENERATE OVER LAKE
INVERSION HEIGHTS TO AROUND 5K FT. LAKE BANDS WILL BE SHIFTING
THROUGH THE NIGHT AS NORTHWEST FLOW (320 DEGREES) DURING THE
EVENING...SLOWLY TURNS MORE NORTHERLY (340-350) OVERNIGHT AS THE
SYSTEM CONTS TO EXIT NORTHEAST. OVERALL WILL MENTION LIKELY OR
HIGHER POPS ACROSS A MAJORITY OF NORTHWEST LOWER SATURDAY EVENING AS
MSTR REMAIN ABUNDANT THRU THE COLUMN. WILL FOCUS THE HIGHEST POPS
TO THE LAKE MICHIGAN SHORELINE DURING THE OVERNIGHT HOURS...AS WINDS
TURN NORTH.
SUNDAY AND MONDAY...THE STORM SYSTEM THAT INFLUENCED THE OHIO VALLEY
AND GREAT LAKES DURING THE WEEKEND...WILL CONT TO EXIT THE REGION
LIFTING NORTHEAST OF QUEBEC SUNDAY. HOWEVER NORTHWEST FLOW LAKE
EFFECTS WILL LINGER ACROSS THE WRN LAKES SUNDAY INTO MONDAY...IN
RESPONSE TO WEAKENING CYCLONIC FLOW (ON THE BACKSIDE OF THE EXITING
SFC FEATURE) AND OVER LAKE INSTABILITY WITH 850MB TEMPS ARND -16C.
THOUGH EXPECT SNOWFALL AMOUNTS WILL BE LIMITED THROUGH THE PERIOD
...AS 850/500MB RH DROPS TO 40PCT...CYCLONIC FLOW CONTINUES TO
WEAKEN AND OVER LAKE INVERSION HEIGHTS REMAIN SHALLOW AROUND 4K FEET
OR LESS. WILL MENTION LAKE SNOWS ENDING OVER NORTHWEST LOWER MONDAY
AFTN...AS 925/850MB FLOW BEGINS TO TURN SOUTHWEST AND 850MB TEMPS
WARM TO -10C.
MONDAY NIGHT THROUGH WEDNESDAY...AN AREA OF HIGH PRESSURE ORGANIZING
OVER HUDSON BAY...WILL COMBINE WITH HIGH PRESSURE OVER THE GULF
COAST STATES AND MERGE OVER THE GREAT LAKES/OHIO VALLEY MONDAY AFTN.
THIS AREA OF HIGH PRESSURE WILL BECOME THE MAIN INFLUENCE OVER THE
ERN THIRD OF THE COUNTRY INTO WEDNESDAY...BEFORE FINALLY EXITING
INTO THE ATLANTIC WEDNESDAY EVENING. MEAN WHILE...A STORM SYSTEM
OVER WRN CANADA...WILL BECOME BETTER ORGANIZED AS IT MOVES TOWARD
THE GREAT LAKES TUESDAY. THIS WILL INCREASE THE SOUTHWEST FLOW
OVER THE STATE INTO WEDNESDAY...IN ADVANCE OF THE APPROACHING STORM
SYSTEM. THIS PATTERN WILL GENERATE MILDER TEMPERATURES OVER NRN MI
THRU MID WEEK. 850MB TEMPS WILL QUICKLY INCREASE FROM -10C MONDAY TO
+4C TUESDAY...BEFORE INCREASING TO +6C WEDNESDAY. OVERALL WILL
KEEP THE CURRENT FCST TREND OF DRY TUESDAY AS MODEL SOUNDINGS SHOW
EXTREMELY DRY AIRMASS ABOVE 925MB. CLOUDS WILL INCREASE WEDNESDAY
WITH CHCS OF AFTN PCPN...AS MID AND UPPER MSTR INCREASES AHEAD OF
THE APPROACHING SYSTEM. WILL MENTION AN ALL RAIN EVENT WED...AS
MODEL SOUNDINGS SHOW A VERTICAL TEMP PROFILE ABOVE FREEZING TO
NEARLY 7K FT. HIGHS TUESDAY WILL WARM THRU THE 40S WITH HIGHS
NEARING 50 WEDNESDAY. SLIGHTLY COOLER READINGS ARE EXPECTED NORTH OF THE
STRAITS.
THURSDAY AND FRIDAY...THE STORM SYSTEM CROSSING THE GREAT LAKES WILL
BE SLOW TO PUSH EAST...AS STRONG HIGH PRESSURE REMAINS CENTERED OVER
THE MID ATLANTIC. THE SFC FEATURE WILL FINALLY PUSH EAST OF THE
STATE THURSDAY NIGHT. CYCLONIC FLOW AND UPPER TROUGHING WILL
INFLUENCE THE NORTHERN GREAT LAKES THURSDAY NIGHT AND FRIDAY. COLDER
AIR AND WESTERLY FLOW WILL FILTER INTO THE STATE THURSDAY NIGHT AND
FRIDAY...GENERATING A CHC FOR SNOW INTO FRIDAY. AFTN HIGHS WILL
REMAIN IN THE 40S THURSDAY...FALLING INTO THE 30S FRIDAY AS THE
COLDER AIR FILTERS INTO THE REGION.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1244 PM EST FRI MAR 2 2012
EXPECT CONDITIONS TO DETERIORATE QUICKLY THIS EVENING AS
PRECIPITATION MOVES IN...MAINLY SNOW AT PLN/TVC...PROBABLY
STARTING AS RAIN BEFORE GOING TO SNOW AT MBL...AND PERHAPS GOING
FROM SNOW TO RAIN AND BACK TO SNOW AT APN. LIFR CONDITIONS
EXPECTED IN FALLING AND BLOWING SNOW MUCH OF TONIGHT...WITH IFR
CONDITIONS LIKELY PREVAILING INTO SATURDAY MORNING.
&&
.MARINE...
ISSUED AT 356 PM EST FRI MAR 2 2012
DEEPENING SURFACE LOW LIFTING NORTHEAST AND ACROSS SOUTHERN LOWER
MICHIGAN TONIGHT WILL CRANK THE WINDS UP ACROSS THE UPPER GREAT
LAKES. WINDS WITH AN INITIAL EASTERLY COMPONENT WILL SWING AROUND
TO THE NORTH/NORTHWEST BY SATURDAY MORNING AS LOW CENTER PULLS
ACROSS GEORGIAN BAY. GALE WARNINGS HAVE ALREADY BEEN HOISTED FOR
ALL LAKE MICHIGAN/LAKE HURON NEARSHORE ZONES INTO SATURDAY AND WILL
REMAIN IN EFFECT. CAN'T RULE OUT SOME STORM FORCE GUSTS ALONG THE
STRAITS TO THUNDER BAY AREA ON LAKE HURON WHERE NORTHWEST WINDS WILL
BE AUGMENTED BY COASTAL CONVERGENCE.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 5 PM EST SATURDAY FOR MIZ016>029-
031>035.
WINTER WEATHER ADVISORY UNTIL 7 AM EST SATURDAY FOR MIZ030-036-
041-042.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 5 PM EST
SATURDAY FOR MIZ008-015.
LH...GALE WARNING UNTIL 7 PM EST SATURDAY FOR LHZ345>349.
LM...GALE WARNING FROM 7 PM THIS EVENING TO 1 PM EST SATURDAY FOR
LMZ323-341-342-344>346.
LS...NONE.
&&
SYNOPSIS...NTS
SHORT TERM...JPB
LONG TERM....SWR
MARINE...JPBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 440 PM EST FRI MAR 2 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 031200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 440 PM EST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT HEAVY SNOW WILL OVERSPREAD NORTHERN MICHIGAN THIS EVENING. SNOWFALL RATES WILL BE HEAVY AT TIMES...LIKELY 1 TO 2 INCHES PER HOUR. GUSTY WINDS WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW TONIGHT. NEAR BLIZZARD CONDITIONS ARE POSSIBLE IN EXPOSED AREAS. SEE ONGOING WINTER ADVISORIES AND WARNINGS FOR FURTHER DETAILS. GALE FORCE WIND GUSTS ARE EXPECTED ON NORTHERN MICHIGAN NEARSHORE WATERS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL CONTINUE INTO SATURDAY...THOUGH THE SNOW WILL NOT BE AS HEAVY AS TONIGHT. GUSTY WINDS...AND BLOWING AND DRIFTING SNOW...WILL ALSO CONTINUE. GALE FORCE WIND GUSTS ARE EXPECTED ON NORTHERN MICHIGAN NEARSHORE WATERS ON SATURDAY. ACCUMULATING LAKE EFFECT SNOW...PERHAPS LOCALLY HEAVY...IS EXPECTED SATURDAY NIGHT INTO SUNDAY IN PORTIONS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON SNOWFALL AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE. JPB
The national radar mosaic for the moment the first event began.
21 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372456, 372457, 372458, 372459, 372461, 372462, 372463, 372464, 372465, 372466, 372467, 372468, 372469, 372470, 372471, 372472, 372473, 372474, 372475, 372476, 372477.